Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 6, NWS Melbourne, FL

February 7, 20204 counties in Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 7, 2020, 12:54 AM EST for 4 counties in Florida. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2020, 12:54 AM EST (05:54 UTC)
Expired
Feb 7, 2020, 2:00 AM EST
In force
66 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brevard County, FL, Orange County, FL, Osceola County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 30 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 1:10 AM ESTTSTM WND GST 534 Nw Haulover Canal, FLUSAF WIND TOWER 421 MEASURED A PEAK WIND GUST OF 53MPH OR 46 KNOTS FROM THE WEST.
Feb 7, 1:15 AM ESTTSTM WND GST 553 W Kennedy Space Cente, FLUSAF WIND TOWER 421 MEASURED A PEAK WIND GUST OF 48 KNOTS OR 55 MPH FROM THE WEST.
Feb 7, 1:20 AM ESTTSTM WND GST 643 W Kennedy Space Cente, FLUSAF WIND TOWER 714 MEASURED A PEAK WIND GUST OF 64MPH OR 56KNOTS FROM THE WEST.
Feb 7, 1:30 AM ESTTSTM WND GST 506 Ene Sharpes, FLUSAF WIND TOWER 803 MEASURED A PEAK WIND GUST OF 43KNOTS OR 50MPH FROM THE WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 9:25 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 5.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2020-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2020-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS52 KMLB 070554
SVRMLB
FLC009-095-097-127-070700-
/O.NEW.KMLB.SV.W.0006.200207T0554Z-200207T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
1254 AM EST Fri Feb 7 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Brevard County in east central Florida...
  Southeastern Orange County in east central Florida...
  Southeastern Volusia County in east central Florida...
  Osceola County in east central Florida...

* Until 200 AM EST.

* At 1253 AM EST, strong to severe thunderstorms were located along 
  a line extending from Edgewater to Christmas and Lake Kissimmee, 
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Palm Bay, Melbourne, Titusville, Rockledge and Cocoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 3 AM EST for the warned 
area. Tornadoes can develop quickly from severe thunderstorms. 
Although a tornado is not immediately likely, if one is spotted, act 
quickly and move to a place of safety inside a sturdy structure such 
as a small interior room.

&&

LAT...LON 2842 8053 2782 8080 2782 8088 2765 8088
      2767 8114 2782 8121 2785 8127 2798 8137
      2861 8109 2862 8099 2872 8104 2892 8095
      2892 8077 2860 8054 2850 8051
TIME...MOT...LOC 0553Z 269DEG 12KT 2897 8089 2807 8089 

HAIL...<.75IN
WIND...60MPH
 
$$

Pendergrast
1 follow-up statement
620 
WWUS52 KMLB 070615
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
115 AM EST Fri Feb 7 2020

FLC095-127-070623-
/O.CAN.KMLB.SV.W.0006.000000T0000Z-200207T0700Z/
Orange FL-Volusia FL-
115 AM EST Fri Feb 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ORANGE AND
SOUTHEASTERN VOLUSIA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 AM EST for east central
Florida.

LAT...LON 2842 8053 2782 8080 2782 8088 2765 8088
      2767 8114 2782 8121 2785 8127 2817 8101
      2835 8093 2835 8086 2842 8089 2863 8085
      2881 8070 2860 8054 2850 8051
TIME...MOT...LOC 0613Z 270DEG 12KT 2897 8082 2807 8082 

$$

FLC009-097-070700-
/O.CON.KMLB.SV.W.0006.000000T0000Z-200207T0700Z/
Brevard FL-Osceola FL-
115 AM EST Fri Feb 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EST
FOR BREVARD AND EASTERN OSCEOLA COUNTIES...

At 113 AM EST, strong to severe thunderstorms were located along a 
line extending from Haulover Canal to near Camp Holly Fish Camp, 
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge and Cocoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area until 3 AM 
EST. Tornadoes can develop quickly from severe thunderstorms. 
Although a tornado is not immediately likely, if one is spotted act 
quickly and move to a place of safety inside a sturdy structure, 
such as a interior room.

&&

LAT...LON 2842 8053 2782 8080 2782 8088 2765 8088
      2767 8114 2782 8121 2785 8127 2817 8101
      2835 8093 2835 8086 2842 8089 2863 8085
      2881 8070 2860 8054 2850 8051
TIME...MOT...LOC 0613Z 270DEG 12KT 2897 8082 2807 8082 

HAIL...<.75IN
WIND...60MPH
 
$$

Pendergrast

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 10:44 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 6, 10:44 PM EST, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Melbourne FL
1044 PM EST Thu Feb 6 2020

.UPDATE...
A Tornado Watch was issued for most of east central FL (from Lake
County to Okeechobee and Indian River counties)this evening until
at least 3 am. At 1030 pm, the line was extending from north of
Tampa Bay to Ocala and moving eastward quickly. The first warning
for Severe Thunderstorm has already been issued, stay weather
aware overnight as this line has the potential to produce damaging
winds and possibly a tornado or two.

&&

.AVIATION...
Tempos in TAFs were delayed by 1-3 hrs on average as the line is
about to reach KLEE. TAFs will be amended as necessary and behind
the line as weather clears the terminals.

&&

.PREV DISCUSSION... /issued 754 PM EST Thu Feb 6 2020/

.DISCUSSION...

...Tornado Watch Likely for Portions of East Central Florida...
...Line of Strong to Potentially Severe Storms Moving Through
the Area Tonight...

Strong squall line was extending at 8 pm from the eastern Gulf to
the NE FL panhandle to southern Georgia. Most of the weather and
strong winds were just ahead of the main line and it is expected
to continue to move to the east tonight. A few showers have been
able to develop from Osceola to southern Volusia but these are
moving quite fast (~50 mph) so accumulations of rainfall, if any,
has been minimal. Atmosphere conditions remain unstable and
favorable for storms moving with the line to be strong to severe.
As of right now, the line will approach Lake county after 11pm and
move quickly eastward.

The Daytona Beach NWR transmitter remains out of service. So for
those that use this transmitter, make sure you have other ways to
receive severe weather warnings, like weather apps or local media.
Local products will be updated in the case a watch gets issued for
east central FL.

&&

.AVIATION...
Strong south-southwest winds will continue tonight 15-20 kt
sustained with gusts to 25 to 35 kts. Squall line will approach
KLEE around 04z but quick SHRAs could impact the terminals in the
next few hours, producing gusts of 40-50 kt. As the squall line
and embedded TSRA reach the terminals through the night, expect
winds to possibly gust to 40-40 kt while changing direction from
SW to W, lightning, and heavy rain reducing visibilities.
Terminals will experience strong winds and heavy rain for at least
one hour. Then winds will stay from the west behind the line
through Friday.

&&

.MARINE...
Strong to near-gale sustained winds have been observed across the
central FL Atlantic waters tonight with gusts up to 33 kt at buoy
41009. Gale Warning remains in effect for the offshore waters
while a Small Craft Advisory for the nearshore. As a strong squall
line moves over the waters later tonight, winds will shift from
SSW to W and remain strong from the west on Fri.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 1 AM EST Friday for Coastal Volusia-Indian
     River-Inland Volusia-Martin-Northern Brevard-Northern Lake-
     Okeechobee-Orange-Osceola-Seminole-Southern Brevard-
     Southern Lake-St. Lucie.

     Tornado Watch until 3 AM EST Friday for Coastal Volusia-Indian
     River-Inland Volusia-Northern Brevard-Northern Lake-
     Okeechobee-Orange-Osceola-Seminole-Southern Brevard-
     Southern Lake.

AM...Tornado Watch until 3 AM EST Friday for Flagler Beach to Volusia-
     Brevard County Line 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 4 PM EST Friday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 10 AM to 4 PM EST Friday for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Gale Warning until 10 AM EST Friday for Flagler Beach to Volusia-
     Brevard County Line 20-60 nm-Sebastian Inlet to Jupiter
     Inlet 20-60 nm-Volusia-Brevard County Line to Sebastian
     Inlet 20-60 nm.

&&

Negron/Rodriguez/Pendergrast/Volkmer/Combs/Cristaldi
Hazardous weather outlook, Feb 6, 7:43 PM EST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
743 PM EST Thu Feb 6 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-071200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
743 PM EST Thu Feb 6 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
A line of strong thunderstorms will quickly move across east
central Florida tonight, and then sweep offshore Martin and Saint
Lucie Counties by early Friday morning. While all of east central
Florida is at some risk for strong to severe storms, the best
chance for damaging wind and or brief tornadoes exists from Lake
County to the Interstate 4 corridor and east to the Space Coast.
The primary threats will be damaging wind gusts of 60 to 70 mph,
and one or two tornadoes cannot be ruled out.

Be sure to have multiple ways of receiving severe weather alerts
before going to sleep tonight. One can receive weather alerts
through NOAA Weather Radio, wireless alerts on cell phones, sign
up for alerts from your local county, and download the FEMA app.

.HIGH WIND IMPACT...
A Wind Advisory is in effect through late tonight. Strong
south winds of 20 to 30 mph with frequent higher gusts of 35 to
40 mph. The gusty winds may blow around unsecured objects, snap
off small tree limbs, and can even knock over larger trees whose
bases are old and rotten.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous storms moving offshore over the Atlantic
will be capable of gusts of 40 to 50 knots and occasional to
frequent lightning from this evening and into early Friday.

.WATERSPOUT IMPACT...
A few waterspouts will be possible tonight as strong to severe
storms move offshore the coast and open Atlantic waters.

.WIND AND SEA IMPACT...
Strong to severe storms are forecast to move across the waters
tonight into Friday morning. Southwest winds will increase to 25
to 30 knots tonight, and gusts above 40 knots are possible beyond
20 nautical miles from shore. Seas building to 7 to 9 feet.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Much drier conditions will be present Friday leading to sensitive
fire weather conditions. Choppy seas on Friday will improve by
the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Rodriguez

In the hours before

Special weather statement, Feb 7, 12:15 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1215 AM EST Fri Feb 7 2020

FLZ047-053-054-058-147-070545-
Southern Brevard County-Okeechobee-Osceola-Northern Brevard
County-Indian River-
1215 AM EST Fri Feb 7 2020

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL REACH CENTRAL AND
SOUTHERN BREVARD AND OSCEOLA, OKEECHOBEE, AND INDIAN RIVER COUNTIES
DURING THE EARLY MORNING HOURS...

At 1211 AM EST, radar indicated a squall line of strong to severe
thunderstorms were located along a line extending from near Ormond
Beach to Sanford to near Champions Gate. Movement was east-northeast
at 50 to 60 mph.

Strong to damaging wind gusts of 50 to 60 mph are expected with
these storms. Listen for possible additional Severe Thunderstorm
Warnings, which would be issued by 100 AM.

Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge and Sebastian.

A Tornado Watch remains in effect until 300 AM EST for east central
Florida.

LAT...LON 2721 8079 2714 8087 2742 8114 2753 8121
      2771 8115 2806 8146 2801 8138 2808 8135
      2814 8152 2820 8152 2806 8098 2835 8092
      2835 8086 2894 8079 2849 8051 2834 8057
      2813 8054 2757 8028 2755 8069 2712 8068
TIME...MOT...LOC 0511Z 236DEG 54KT 2925 8112 2881 8130 2828 8158

Cristaldi
Local storm report, Feb 7, 12:22 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1222 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     TSTM WND GST     DAYTONA BEACH AIRPORT   29.18N 81.06W
02/07/2020  M51 MPH          VOLUSIA            FL   ASOS

            ASOS AT DAYTONA BEACH INTERNATIONAL AIRPORT MEASURED A
            PEAK WIND GUST OF 51MPH OR 44 KNOTS FROM THE WEST.

&&

KR
Local storm report, Feb 7, 12:23 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1223 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     TSTM WND GST     SANFORD AIRPORT         28.78N 81.24W
02/07/2020  M45 MPH          SEMINOLE           FL   ASOS

            ASOS AT SANFORD AIRPORT MEASURED A PEAK WIND GUST OF
            45MPH OR 39 KNOTS FROM THE WEST.

&&

KR
Local storm report, Feb 7, 12:28 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1228 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     TSTM WND GST     ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
02/07/2020  M48 MPH          ORANGE             FL   ASOS

            ASOS AT ORLANDO EXECUTIVE AIRPORT MEASURED A PEAK WIND
            GUST OF 48MPH OR 42 KNOTS FROM THE WEST-NORTHWEST.

&&

KR
Local storm report, Feb 7, 12:30 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1230 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     FOUR CORNERS            28.33N 81.64W
02/07/2020                   OSCEOLA            FL   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED LARGE TREE BRANCHES
            DOWNED IN FOUR CORNERS.

&&

KR
Local storm report, Feb 7, 12:34 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1234 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND GST     ORLANDO INTERNATIONAL A 28.43N 81.31W
02/07/2020  M43 MPH          ORANGE             FL   ASOS

            ASOS AT ORLANDO INTERNATIONAL AIRPORT MEASURED A PEAK
            WIND GUST OF 43MPH OR 37 KNOTS FROM THE WEST.

&&

KR

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 9:52 PM ESTSpecial Weather StatementMLBLake, Orange, Osceola, Seminole, Volusia38 min
Feb 6, 10:39 PM ESTSevere Thunderstorm WarningMLBLake, Volusia51 min
Feb 6, 10:53 PM ESTSpecial Weather StatementMLBBrevard, Orange, Seminole, Volusia52 min
Feb 6, 11:18 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Seminole, Volusia57 min
Feb 6, 11:45 PM ESTSpecial Marine WarningMLB90 min
Feb 6, 11:50 PM ESTSevere Thunderstorm WarningMLBOsceola25 min
Feb 7, 12:07 AM ESTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola, Seminole, Volusia53 min
Feb 7, 12:15 AM ESTSpecial Weather StatementMLBBrevard, Indian River, Okeechobee, Osceola30 min
Feb 7, 12:50 AM ESTSpecial Marine WarningMLB85 min
Feb 7, 12:53 AM ESTTornado WarningMLBOsceola17 min
Feb 7, 1:33 AM ESTSpecial Weather StatementMLBIndian River57 min
Feb 7, 1:45 AM ESTSevere Thunderstorm WarningMLBBrevard45 min
Feb 7, 2:04 AM ESTSpecial Marine WarningMLB116 min
Feb 7, 3:57 AM ESTSpecial Marine WarningMLB93 min
Feb 7, 8:40 AM ESTLake Wind AdvisoryMLBLake, Orange, Osceola, Seminole, Volusia6 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.